Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 104, NWS Morristown, TN

June 2, 20094 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 2, 2009, 5:23 PM EDT for 4 counties in Tennessee. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 2009, 5:23 PM EDT (21:23 UTC)
Expired
Jun 2, 2009, 6:00 PM EDT
In force
37 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Carter County, TN, Sullivan County, TN, Unicoi County, TN, Washington County, TN

The radar

The Knoxville radar (KMRX), 96 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2009-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2009-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1444 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:35 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 2, 3:35 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
335 PM EDT TUE JUN 2 2009

.SHORT TERM (TONIGHT AND WEDNESDAY)...UPPER RIDGE OVER AREA NOW...
BUT IN THE NEXT 24 HOURS THE RIDGE FLATTENS OUT WITH A MID-LEVEL
FLOW THAT HAS MUCH MORE OF A WESTERLY COMPONENT FOR WEDNESDAY.
ACROSS THE NORTHERN PARTS OF THE AREA...MID-LEVEL WIND SPEEDS WILL
BE PICKING UP AS WELL. WHAT THIS MEANS FOR WEDNESDAY IS THAT
CONVECTION THAT DEVELOPS OVER THE PLATEAU WILL HAVE A MUCH BETTER
CHANCE OF ADVECTING EASTWARD OVER THE VALLEY LOCATIONS. LOCATIONS IN
THE UPPER TENN VALLEY ARE GENERALLY STAYING OUT OF THE PATH OF
STORMS TODAY...AS THE SSW MID-LEVEL FLOW IS TRAINING THE CONVECTION
PARALLEL TO THE ORIENTATION OF THE HIGHER TERRAIN.

WITH INCREASING MID-LEVEL FLOW WEDNESDAY...STORMS SHOULD BE SLIGHTLY
ORGANIZED AND INDIVIDUAL CELLS WILL HAVE A LONGER LIFE...SO WOULD
EXPECT GREATER THAN OR EQUAL TO STORM INTENSITY FOR WEDNESDAY IN
COMPARISON TO TODAY. BETTER CHANCES FOR SEVERE STORM...ROUGHLY OVER
THE NORTHWESTERN HALF OF THE CWA. GUIDANCE TEMPS LOOK GOOD OVERALL.

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...MODELS ARE IN GOOD
AGREEMENT THAT A COLD FRONT WILL SLOWLY MOVE INTO THE FORECAST AREA
ON WEDNESDAY NIGHT...WITH SCATTERED CONVECTION EXPECTED ALONG AND
AHEAD OF IT. A MODERATELY UNSTABLE AIR MASS IS PROGGED TO DEVELOP
ACROSS THE FORECAST AREA ON THURSDAY...RESULTING IN A BETTER
COVERAGE OF CONVECTION AND THE POSSIBILITY OF SEVERE STORMS. AN
UPPER-LEVEL TROUGH IS PROGGED TO DEEPEN OVER THE TN RIVER VALLEY ON
THURSDAY...WHICH WILL CREATE A SURFACE AREA OF LOW PRESSURE OVER THE
SOUTHEAST. THIS SURFACE LOW SHOULD SLOWLY MOVE ACROSS THE CAROLINAS
THURSDAY NIGHT INTO FRIDAY...SPREADING SOME MOISTURE ACROSS THE
FORECAST AREA INTO FRIDAY NIGHT. MODELS INDICATE THAT THE LOCAL AIR
MASS WILL BECOME FAIRLY STABLE BY FRIDAY BEHIND THE COLD FRONT...SO
WILL MENTION MAINLY SHOWERS WITH LITTLE OR NO THUNDER ON FRIDAY. A
HOT AND HUMID AIR MASS THEN RETURNS FOR THE WEEKEND INTO EARLY NEXT
WEEK...WITH ISOLATED DIURNAL CONVECTION POSSIBLE EACH DAY...MAINLY
AROUND THE HIGHER ELEVATIONS. AS FOR TEMPS...WILL TREND CLOSE TO THE
GFS GUIDANCE NUMBERS THROUGHOUT THE ENTIRE EXTENDED PERIOD.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN    65  89  65  81  65 /  10  20  40  70  60
KNOXVILLE AIRPORT, TN      64  86  64  79  64 /  10  20  40  70  60
OAK RIDGE, TN              64  88  64  79  64 /  10  30  40  70  60
TRI CITIES AIRPORT, TN     59  84  61  77  61 /  10  40  40  70  60
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

GM/DMG
Hazardous weather outlook, Jun 2, 3:20 AM EDT, 14 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 AM EDT TUE JUN 2 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-030900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
320 AM EDT TUE JUN 2 2009 /220 AM CDT TUE JUN 2 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING...ESPECIALLY OVER THE HIGHER ELEVATION AREAS. A FEW OF
THESE MAY BECOME SEVERE...WITH THE POSSIBILITY OF DAMAGING WINDS
AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

In the hours before

Special weather statement, Jun 2, 2:35 PM EDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
235 PM EDT TUE JUN 2 2009

TNZ040-041-073-074-021930-
COCKE SMOKY MOUNTAINS-NORTH SEVIER-NORTHWEST COCKE-SEVIER SMOKY
MOUNTAINS-
235 PM EDT TUE JUN 2 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING COCKE AND SEVIER
COUNTIES...

AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GATLINBURG...MOVING NORTH AT 5 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DH
Special weather statement, Jun 2, 2:41 PM EDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
241 PM EDT TUE JUN 2 2009

TNZ012-013-021945-
CAMPBELL-SCOTT-
241 PM EDT TUE JUN 2 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING CAMPBELL AND SCOTT
COUNTIES...

AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF ONEIDA...MOVING EAST AT 5
MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DH

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.